Alert archive / Alabama / Special Weather Statements in 2012

Special Weather Statement, NWS Huntsville, AL

August 13, 2012Marshall County, Alabama

NWS Huntsville, AL issued this special weather statement at Aug 13, 2012, 2:08 PM CDT for Marshall County, Alabama. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2012, 2:08 PM CDT (19:08 UTC)
Expired
Aug 13, 2012, 3:00 PM CDT
In force
52 min
Issued by
NWS Huntsville, AL

County Marshall County, AL

The radar

The Northeast Alabama radar (KHTX), 76 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.1 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2012-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2012-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1302 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

928 
WWUS84 KHUN 131908
SPSHUN

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
208 PM CDT MON AUG 13 2012

ALZ008-010-132000-
MARSHALL AL-DE KALB AL-
208 PM CDT MON AUG 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR MARSHALL AND SOUTHWESTERN DE
KALB COUNTIES UNTIL 300 PM CDT...

AT 208 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING 
A STRONG THUNDERSTORM NEAR ARAB...MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ALBERTVILLE...BOAZ...GUNTERSVILLE...CROSSVILLE...GERALDINE...
DOUGLAS...LAKEVIEW AND UNION GROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT
DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT
MONDAY EVENING FOR NORTH CENTRAL ALABAMA.

LAT...LON 3421 8642 3426 8646 3429 8646 3429 8648
      3430 8649 3450 8642 3450 8639 3437 8583
      3420 8602 3420 8611 3419 8611 3418 8619
      3410 8630
TIME...MOT...LOC 1906Z 302DEG 20KT 3435 8643 

$$

12

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this special weather statement went out at Aug 13, 1:07 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Aug 13, 1:07 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
107 PM CDT MON AUG 13 2012

.MESOSCALE UPDATE...ALSO FOR 18Z TAFS /AVIATION/...
BROKEN LINE OF STRONG TO SEVERE THUNDERSTORMS CURRENTLY MOVING
ACROSS THE FORECAST AREA...ORIENTED NORTH-SOUTH ALONG I-65. AXIS OF
INSTABILITY RIDING ALONG AND JUST AHEAD OF THE STORMS WILL HELP TO
SUPPORT STORMS LIKELY ACROSS THE ENTIRE FORECAST AREA...EXITING NE
ALABAMA SOMETIME MID AFTERNOON. FAIRLY LOW SHEAR ENVIRONMENT SUPPORTS
PRIMARILY A DAMAGING WIND THREAT...ESPECIALLY AS STORMS APPEAR TO
MERGE INTO A MORE LINEAR/BOWING SYSTEM.

SEVERE THREAT HAS ENDED FOR THE TIME BEING ACROSS NW ALABAMA BUT
ADDITIONAL ROUNDS OF STORMS ARE POSSIBLE LATER TODAY INTO THIS
EVENING AS AN UPR LVL TROUGH/LOW LVL FRONTAL BOUNDARY APPROACH THE
AREA FROM THE NORTHWEST.

SEVERE THUNDERSTORM WATCH 576 IS IN EFFECT FOR NORTH
CENTRAL/NORTHEAST ALABAMA AND SOUTHERN MIDDLE TENNESSEE THROUGH 8 PM
CDT.

DJN.83

&&

.AVIATION...
FOR 18Z TAFS...BROKEN LINE OF TSRA ABOUT TO IMPACT KHSV. WIND GUSTS
25-35KTS ALONG WITH +RA AND FRQ CG LTG WILL OCCUR. THE WORST SHOULD
BE THROUGH KHSV BY 19Z. ELSEWHERE...BACK EDGE OF RAIN/TS EXPECTED TO
MOVE THROUGH KMSL BY 19Z WITH LITTLE ADDITIONAL CONVECTIVE ACTIVITY
UPSTREAM AT THIS TIME.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Aug 13, 12:45 PM CDT, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL
1245 PM CDT MON AUG 13 2012

ALZ001>010-016-TNZ076-096-097-140400-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1245 PM CDT MON AUG 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
A BROKEN LINE OF STRONG TO SEVERE THUNDERSTORMS WILL AFFECT AREAS
ALONG AND EAST OF I-65...IN NORTH ALABAMA AND SOUTHERN MIDDLE
TENNESSEE...THROUGH 3 PM. THE PRIMARY THREATS WILL BE DAMAGING
WIND GUSTS IN EXCESS OF 60 MPH...IN ADDITION TO HEAVY RAINFALL AND
FREQUENT CLOUD TO GROUND LIGHTNING. ISOLATED STORMS MAY ALSO BE
CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

AS THE COLD FRONT CONTINUES ITS SLOW PATH ACROSS THE TENNESSEE
VALLEY...ISOLATED THUNDERSTORMS WILL END FROM NORTHWEST TO SOUTHEAST
ON TUESDAY...FINALLY CLEARING THE AREA EARLY TUESDAY EVENING.

ANOTHER COLD FRONT WILL BRING SCATTERED THUNDERSTORMS TO THE
TENNESSEE VALLEY THURSDAY AFTERNOON THROUGH EARLY SATURDAY MORNING.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
REQUESTED THROUGH AT LEAST THIS AFTERNOON.

DJN

In the hours before

Local storm report, Aug 13, 12:31 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1231 PM CDT MON AUG 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     TSTM WND DMG     4 WNW RED BANK          34.78N 87.44W
08/13/2012                   COLBERT            AL   EMERGENCY MNGR

            POWER LINES AND PHONE LINES DOWN ON RIVER ROAD

&&

BCC
Special weather statement, Aug 13, 12:47 PM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1247 PM CDT MON AUG 13 2012

ALZ016-131830-
CULLMAN AL-
1247 PM CDT MON AUG 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR CULLMAN COUNTY UNTIL 130 PM
CDT...

AT 1244 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING
FROM ADDISON TO JASPER...AND MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CULLMAN...HANCEVILLE...GOOD HOPE...BAILEYTON...HOLLY POND...GARDEN
CITY...FAIRVIEW...SOUTH VINEMONT...COLONY AND WEST POINT. IT ALSO
INCLUDES INTERSTATE 65 BETWEEN EXIT 291 AND 318.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT
MONDAY EVENING FOR NORTH CENTRAL ALABAMA.

LAT...LON 3389 8701 3390 8710 3392 8708 3399 8715
      3399 8714 3399 8711 3431 8711 3430 8649
      3412 8660 3412 8663 3408 8670 3405 8668
      3406 8671 3403 8670 3395 8679 3396 8682
      3394 8688 3391 8692 3387 8692 3386 8696
TIME...MOT...LOC 1744Z 271DEG 26KT 3427 8718 3387 8721

BCC
Special weather statement, Aug 13, 1:16 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
116 PM CDT MON AUG 13 2012

TNZ076-096-097-131900-
MOORE TN-LINCOLN TN-FRANKLIN TN-
116 PM CDT MON AUG 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR MOORE...EASTERN LINCOLN AND
FRANKLIN COUNTIES UNTIL 200 PM CDT...

AT 116 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING
FROM LYNCHBURG TO LINCOLN...AND MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...FAYETTEVILLE...WINCHESTER...
LYNCHBURG...DECHERD...ESTILL SPRINGS AND HUNTLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT
MONDAY EVENING FOR NORTHEASTERN ALABAMA AND SOUTH CENTRAL
TENNESSEE.

LAT...LON 3539 8628 3538 8625 3537 8627 3534 8624
      3535 8622 3533 8620 3536 8616 3534 8603
      3532 8601 3499 8608 3499 8661 3536 8655
      3536 8649 3533 8646 3532 8642 3535 8641
      3536 8633 3541 8629 3541 8626
TIME...MOT...LOC 1816Z 264DEG 21KT 3533 8649 3500 8655

BCC
Special weather statement, Aug 13, 1:45 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
145 PM CDT MON AUG 13 2012

ALZ006-009-131930-
MADISON AL-JACKSON AL-
145 PM CDT MON AUG 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR JACKSON AND EASTERN MADISON
COUNTIES UNTIL 230 PM CDT...

AT 145 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEW
MARKET TO GURLEY...AND MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SCOTTSBORO...STEVENSON...HOLLYWOOD...GURLEY...SKYLINE...SECTION...
WOODVILLE...PISGAH...DUTTON AND PAINT ROCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT
DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT
MONDAY EVENING FOR NORTHEASTERN ALABAMA...NORTHWESTERN GEORGIA AND
SOUTH CENTRAL TENNESSEE.

LAT...LON 3461 8581 3455 8590 3459 8615 3460 8616
      3460 8622 3464 8648 3499 8637 3498 8572
TIME...MOT...LOC 1844Z 273DEG 30KT 3498 8633 3465 8643

BCC
Special weather statement, Aug 13, 1:54 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
154 PM CDT MON AUG 13 2012

TNZ076-097-131945-
MOORE TN-FRANKLIN TN-
154 PM CDT MON AUG 13 2012

...SIGNIFICANT WEATHER ADVISORY EXTENDED FOR FRANKLIN AND EASTERN
MOORE COUNTIES UNTIL 245 PM CDT...

AT 154 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM TULLAHOMA
TO HUNTLAND...AND MOVING EAST AT 40 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WINCHESTER...SEWANEE...DECHERD...ESTILL SPRINGS...COWAN AND
HUNTLAND.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT
MONDAY EVENING FOR NORTHEASTERN ALABAMA...NORTHWESTERN GEORGIA AND
SOUTHEASTERN TENNESSEE.

LAT...LON 3541 8625 3539 8628 3538 8625 3537 8627
      3534 8624 3535 8622 3533 8620 3536 8616
      3534 8603 3531 8600 3532 8598 3528 8591
      3522 8586 3499 8587 3499 8632 3538 8633
      3541 8629
TIME...MOT...LOC 1849Z 271DEG 35KT 3535 8629 3501 8634

BCC
Special weather statement, Aug 13, 2:08 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
208 PM CDT MON AUG 13 2012

ALZ008-010-132000-
MARSHALL AL-DE KALB AL-
208 PM CDT MON AUG 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR MARSHALL AND SOUTHWESTERN DE
KALB COUNTIES UNTIL 300 PM CDT...

AT 208 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ARAB...MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ALBERTVILLE...BOAZ...GUNTERSVILLE...CROSSVILLE...GERALDINE...
DOUGLAS...LAKEVIEW AND UNION GROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT
DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT
MONDAY EVENING FOR NORTH CENTRAL ALABAMA.

LAT...LON 3421 8642 3426 8646 3429 8646 3429 8648
      3430 8649 3450 8642 3450 8639 3437 8583
      3420 8602 3420 8611 3419 8611 3418 8619
      3410 8630
TIME...MOT...LOC 1906Z 302DEG 20KT 3435 8643

12

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 10:41 AM CDTSpecial Weather StatementHUNLauderdale49 min
Aug 13, 10:55 AM CDTSpecial Weather StatementHUNColbert50 min
Aug 13, 11:26 AM CDTSpecial Weather StatementHUNLauderdale49 min
Aug 13, 12:05 PM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale, Lawrence25 min
Aug 13, 12:20 PM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale, Lawrence, Limestone25 min
Aug 13, 12:43 PM CDTSevere Thunderstorm WarningHUNLawrence, Limestone, Madison, Morgan32 min
Aug 13, 12:47 PM CDTSpecial Weather StatementHUNCullman43 min
Aug 13, 1:12 PM CDTSevere Thunderstorm WarningHUNLimestone, Madison, Morgan33 min
Aug 13, 1:43 PM CDTSevere Thunderstorm WarningHUNJackson, Madison, Marshall, Morgan21 min
Aug 13, 1:45 PM CDTSpecial Weather StatementHUNJackson45 min
Aug 13, 12:47 PM CDTSevere Thunderstorm WarningHUNLincoln28 min
Aug 13, 1:16 PM CDTSpecial Weather StatementHUNFranklin, Moore44 min
Aug 13, 1:54 PM CDTSpecial Weather StatementHUNFranklin51 min

Nearby

Special Weather Statements in Alabama, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.